High Wind, Childress
- When
- March 11, 9:07 AM CST to 11:45 AM CST
- Where
- Childress forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
A strong cold front moved through the region early in the day of the 11th. Northerly winds of 30 to 40 mph, with gusts in excess of 50 mph, were observed behind the front.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong cold front moved through the region early in the day of the 11th. Northerly winds of 30 to 40 mph, with gusts in excess of 50 mph, were observed behind the front. A few locations observed severe wind gusts from late morning through early afternoon.
High wind reports from Texas Tech University West Texas mesonet sites are listed below:
64 mph at New Deal (Lubbock County),|63 mph at Ralls (Crosby County),|61 mph at Hart (Castro County),|60 mph at Dimmitt (Castro County),|59 mph at Guthrie (King County),|58 mph at O'Donnell (Lynn County), and|58 mph at Floydada (Floyd County).
High wind reports from Automated Surface Observing Systems (ASOS) are listed below:
60 mph at Lubbock International Airport (Lubbock County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 11, 5:27 AM CST, 3 hours 40 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 627 AM CDT Wed Mar 11 2026 ...New AVIATION... .KEY MESSAGES... Issued at 623 AM CDT Wed Mar 11 2026 - Cooler and very windy Wednesday behind a morning cold front. - Warm and dry through the weekend, with a cool-down early next week. && .SHORT TERM... (Tonight through Thursday) Issued at 1059 PM CDT Tue Mar 10 2026 Westerly winds will turn northward early Wednesday morning as a cold front pushes through the area. These will quickly increase as the pressure gradient tightens between a ~1030 high in the lee of the Rockies and a 1010 mb low to our south. A Wind Advisory remains in effect for the entire forecast area until 7 PM Wednesday, with sustained winds up to 40 mph and gusts to 55 mph. These should peak around the noon hour. Temperatures will subsequently fall into the 60s. Winds will diminish through the evening before becoming light and variable overnight into Thursday morning. Northwesterly flow aloft combined with a developing strong surface high pressure and breezy SW surface winds will bring a return of warmer conditions, with highs generally in the low 70s. && .LONG TERM... (Thursday night through next Tuesday) Issued at 1059 PM CDT Tue Mar 10 2026 Upper flow will become more zonal Friday and Saturday with a significant warm up in store. Light west winds will turn north and then become light and variable. Highs in the low-to-mid 80s are expected. Downsloping due westerly winds will persist on Saturday and significantly above-average highs will occur. Lubbock may see its first 90 degree day of the year (easily beating the old record of 86), with mid 90s possible off the Caprock. A cold front will move through Sunday with westerly winds veering northeasterly by the afternoon. Easterly winds will continue into Monday with a large drop in temperatures. Highs will struggle to get out of the 50s in many areas. The cool down however will be short lived as a strong ridge will begin to build in from the west Tuesday into mid-next week. No precipitation is expected. && .AVIATION... (12Z TAFS) Issued at 623 AM CDT Wed Mar 11 2026 Post-frontal north winds will continue to increase through the rest of this morning and will remain strong through most of today. Sustained speeds in excess of 30 kt with gusts up to about 45 kt are expected to persist through at least mid-afternoon before beginning to gradually decrease. Periods of MVFR visibility from BLDU also appear likely this morning, but it is uncertain how long this will persist. Outside of BLDU, VFR will prevail. && .LUB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for TXZ021>044. && SHORT TERM...19 LONG TERM....19 AVIATION...30
Hazardous Weather Outlook National Weather Service Lubbock TX 233 AM CDT Wed Mar 11 2026 TXZ021>044-120745- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 233 AM CDT Wed Mar 11 2026 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Strong north winds will continue throughout the day. Sustained winds of 30 to 40 mph with gusts up to 55 mph are expected. A Wind Advisory is in effect for the entire forecast area until 7 PM this evening. Elevated fire weather conditions are also expected today, and a Fire Danger Statement is in effect area-wide from 11 AM until 7 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated fire weather conditions are possible each day from Thursday through the weekend.
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1312714, 1312709, 1312689, 1312683, 1312721, 1312726, 1312717.